Mississippi, 2024

Hail in Mississippi, April 2, 2024

April 2, 2024 · NWS MEG · 1 event in 1 county or zone

Surface low pressure tracked across the Mid-Mississippi Valley on April 2, 2024. A broad warm sector was in place across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Surface low pressure tracked across the Mid-Mississippi Valley on April 2, 2024. A broad warm sector was in place across the Mid-South. A lead shortwave ejecting out of the upper trough over northern Mexico interacted with the moist and unstable airmass in place across the region. A cluster of thunderstorms developed over southern Arkansas during the early morning hours of April 2nd. A 40-knot low-level jet helped to fuel the storms as they tracked northeastward. Storms strengthened across extreme northwest Mississippi and West Tennessee resulting in a few reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 5:05 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 2, 5:05 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
605 AM CDT Tue Apr 2 2024

...New AVIATION...

.SYNOPSIS...
Issued at 427 AM CDT Tue Apr 2 2024

Severe thunderstorms are possible this afternoon and evening ahead
of a strong cold front. Damaging winds, large hail, and a few
tornadoes are possible. A strong tornado is also possible. Storms
will exit the region by early evening. Cold air will filter into
the region by tomorrow morning. Windy conditions and below normal
temperatures will persist through late week. Expect highs around
60 degrees each day with lows in the 30s and 40s. Frost is
possible on both Friday and Saturday mornings for a good portion
of the Mid-South. Temperatures will moderate by this weekend as
high pressure builds in across the region.

&&

.DISCUSSION...
(Today through Monday)
Issued at 427 AM CDT Tue Apr 2 2024

It's a warm and windy night across the Mid-South. Temperatures
are steady in the lower 70s with south winds between up to 20
mph with gusts up to 35 mph. The latest surface analysis places a
1000mb low over northern Missouri with a warm front extending
east into central Illinois and back through Cincinnati, Ohio. To
the south and east, a broad warm sector is in place, characterized
by mid 60s dewpoints. Aloft, a broad and deep trough was centered
over northwest Mexico with several distinct shortwaves embedded
within the trough from Manitoba, Canada southwest into the Plains
and back into Texas and Oklahoma Panhandles. The most active
weather right now is occurring just south of the warm front from
southeast Missouri into the Ohio River Valley, where several
severe thunderstorm and tornado warnings have been issued over the
past couple of hours.

All ingredients are coming together for a potentially dangerous
severe weather outbreak across the Ohio and Tennessee River
Valleys this afternoon and evening. A robust shortwave, currently
over eastern Kansas, will quickly deepen and eject northeast into
Michigan through early evening. Height falls, as much as 60
meters, will overspread the region by early afternoon as a 80 knot
mid level jet punches through. A good balance of moderate
instability and high shear over the Mid-South will contribute to
an all hazards threat. SBCAPE values in excess of 1500 J/kg, LCLs
less than 1000 meters, and 0-1 km SRH values nearing 300 m2/s2
will result in a sizable tornado threat, especially for areas east
of the Mississippi River this afternoon and early evening.
Initial storm mode will most likely be discrete in the form of
supercells, as subtle height falls occur by early afternoon.
These supercells will be capable of producing large hail,
tornadoes, and damaging winds. As the main shortwave ejects,
convective mode will become quite messy as cells merge into a
convective cluster and then into a broken line, of which both
could contain mesovortices or embedded supercells. The best
timing for severe thunderstorms will be between noon and 6pm this
evening and be focused mainly east of the Mississippi River.

A trailing cold front will push through the region late tonight
with temperatures falling into the low to mid 40s by tomorrow
morning. Windy and chilly conditions will be the theme through
late week, as a deep and unseasonably cold upper low remains
overhead. Highs will be near 60 degrees with lows in the mid 30s
to lower 40s. A good portion of the Mid-South will likely see
frost on Friday morning. A frost advisory and possibly a freeze
warning may be needed during this time.

Temperatures will finally rebound this weekend as shortwave
ridging builds in ahead of another robust upper low. Showers and
thunderstorms are possible next Sunday as this system moves into
the region.

AC3

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT Tue Apr 2 2024

MVFR cigs will prevail across the area in advance of an
approaching cold front. Scattered to numerous SHRAs will develop
across the area this morning along with isolated TSRAS. TSRA
coverage will gradually increase this afternoon as a cold front
pushes east of the MS River and placed a tempo window at MEM, MKL
and TUP accordingly. Expect a return to VFR conds immediately
behind the front with wraparound low clouds moving back into the
area overnight. Lower cigs will eventually clear for good later
tonight.

Gusty SSW winds ahead the front will become NW behind the front
and remain gusty for several hours before gradually diminishing
late tonight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...SJM

In the hours before

Special weather statement, Apr 2, 6:01 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
701 AM CDT Tue Apr 2 2024

ARZ035-048-049-058-021230-
St. Francis AR-Phillips AR-Cross AR-Lee AR-
701 AM CDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT LEE...ST. FRANCIS...NORTHERN
PHILLIPS AND SOUTH CENTRAL CROSS COUNTIES THROUGH 730 AM CDT...

At 700 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Garret Grove, or 11 miles southeast of Brinkley,
moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forrest City, Marianna, Hughes, Madison, Palestine, Village Creek
State Park, Caldwell, Colt, Wheatley, Widener, Moro, Aubrey, Haynes,
Garret Grove, Brickeys, New Salem, New Home, Cody, Cottonwood Corner,
and New Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 9068 3486 9041 3483 9041 3484 9043
      3488 9044 3489 9047 3488 9048 3483 9046
      3479 9047 3478 9050 3480 9053 3477 9054
      3459 9105 3473 9105 3474 9110 3487 9110
      3487 9112 3491 9112 3492 9115
TIME...MOT...LOC 1200Z 240DEG 48KT 3478 9105

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Apr 2, 6:28 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 AM CDT Tue Apr 2 2024

ARZ035-036-048-049-MSZ001-007-008-TNZ088-021300-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-
Tate MS-Shelby TN-
728 AM CDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT LEE...ST. FRANCIS...CRITTENDEN...
SOUTHERN CROSS...WESTERN DESOTO...NORTHERN TUNICA...NORTHWESTERN TATE
AND SOUTHWESTERN SHELBY COUNTIES THROUGH 800 AM CDT...

At 728 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Widener, or near Madison, moving northeast at 60
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Memphis, Forrest City, Marion, Wynne, Marianna, Earle, Hughes,
Parkin, Madison, Palestine, Village Creek State Park, Tunica,
Caldwell, Crawfordsville, Edmondson, Colt, Horseshoe Lake, Widener,
Moro, and Rondo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9104 3517 9104 3544 9041 3544 9034
      3465 9006 3465 9105 3500 9107
TIME...MOT...LOC 1228Z 239DEG 50KT 3494 9066

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SJM

The radar

The Memphis radar (KNQA), 43 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Soto

When
April 2, 6:46 AM CST to 6:51 AM CST
Where
De Soto County, 2.67 mi WSW of Plum Pt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.962, -89.972

Hail up to the size of quarters fell south of the intersection of Goodman Road and Swinnea Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172452.